New York, 2004

Flash Flood in New York, July 23, 2004

July 23, 2004 · NWS ALY · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 23, 10:10 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 23, 10:10 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
1110 AM EDT FRI JUL 23 2004

.SYNOPSIS...A COLD FRONT OVER WESTERN NEW YORK STATE WILL PUSH
GRADUALLY EAST ACROSS THE REGION THIS AFTERNOON AND EVENING INTO
A VERY MOIST AIRMASS.
&&

.SHORT TERM (TODAY)...
UPDATED THE FORECAST TO DOWN PLAY THUNDERSTORM THREAT. CLOUDS COVER
WILL HOLD TEMPERATURES DOWN. 12Z KALB SOUNDING HAS A TRIGGER TEMP
82 DEGREES AND WE SHOULD NOT GET QUITE THAT WARM. ALSO HAVE AN
INVERSION AT 700 MB. RUNNING WITH SHOWERS LIKELY AND ISOLATED
THUNDERSTORMS. HAVE BEEN GETTING THE OCCASIONAL LIGHTNING STRIKES
THIS AM.

HEAVY RAINS ARE EXPECTED AS AIRMASS VERY MOIST WITH HIGH
PRECIPITABLE WATER...12Z KALB 1.88 INCHES. FLASH FLOOD GUIDANCE
NUMBERS ARE HIGH. AS LONG AS STORMS ARE MOVING SHOULD NOT HAVE
WIDESPREAD PROBLEMS. WILL HAVE TO WATCH SMALL STREAM AND CREEKS THAT
RESPONSE QUICKLY WHERE HEAVY RAINS OCCUR. LARGER RIVERS WILL HAVE
RISES.
&&

.AVIATION...MVFR CONDITIONS ACROSS REGION THROUGH THIS AFTERNOON
INTO TONIGHT AS COLD FRONT PRESSES THROUGH TRIGGERING SHOWERS. IFR
CONDITIONS WILL OCCUR WITH HEAVY SHOWERS. CLOUD HEIGHTS WILL RISE
TO VFR OVERNIGHT AS DRIER AIR BEGIN TO MOVE INTO REGION ACROSS
NORTHWESTERN PORTION OF FORECAST AREA. CONDITIONS WILL BE WORST
ACROSS SOUTHEASTERN NEW YORK INTO SOUTHERN NEW ENGLAND WITH FRONT
AND SHOWERS LINGERING INTO SATURDAY.
&&

.HYDRO...CONVECTION WITH LOCALLY TORRENTIAL DOWNPOURS WILL OCCUR
TODAY. HEAVY RAINS SHOULD BE CONFINED TO RATHER SMALL AREAS AND
FLOODING IS ONLY LIKELY TO OCCUR WHERE DOWNPOURS OCCUR. SMALL
STREAMS WILL EXPERIENCE SHARP RISES FROM THE STORMS AND SOME MINOR
FLOODING MAY BE POSSIBLE. LARGER RIVERS SHOULD NOT HAVE MUCH IMPACT.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
NY...NONE
VT...NONE
MA...NONE
CT...NONE
&&
Hazardous weather outlook, Jul 23, 3:00 AM EST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
400 AM EDT FRI JUL 23 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-241100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Albany radar (KENX), 79 km away, was scanning. The volume nearest the first event began at 17:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ulster

When
July 23, 12:00 PM EST to 1:00 PM EST
Where
Ulster County, Denning
Reported by
EMERGENCY MANAGER
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Few roads washed out.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412863.